Q: Meds, Weight Gain & Metabolism
Dear Dr. Phelps,
I was diagnosed as Bipolar II (mild) 2 years ago after a marital crisis, I
Depakote for almost a year and did not like what it was doing to my weight
and the sedation it was causing me so I asked for Lithium, I felt it may work for
that it has worked miracles for my brother who is Bipolar I, and has been
Lithium for 30 years. My major complaint is the weight issue again, and
sluggishness, my doc 2 weeks ago had me add Topamax to my meds. to see if
help with the weight issue, well I came down with a "bug" or just
diarrhhea so he
said I could stop the Topamax till I feel better again. Anyway I haven't,
it too is sedating like Depakote, and I've grown tired of all this "sedating stuff"
get out of bed now! My life stresses are basically over and I'm hoping I
eventually be weaned off the Lithium, just like I have been off of Celexa.
question, when a patient or if a patient gets off of Lithium will their
metabolism revert back t!o it's normal self?? Will this "drug induced" weight gain start to go away?? Or
now a permanent "fatty"? This 32lb weight increase in 11 months has caused
become gravely depressed, nothing else is the cause this time. I see my doc in 2
weeks and will express my concern as stated here, but would like to hear another
doctor's point of view. I'd appreciate your reply.
Dear Ms. R' --
You have an important question, for which there is no clear answer yet.
The hopeful answer would be "yes, off the medication you'll go back to the
way you were". However, I've had numerous patients (all women) tell
me that they couldn't lose the weight they gained on Depakote with the
strategies they'd used to lose weight that had been effective in the past.
This kind of thing started me wondering about "metabolic changes" that
might be induced by Depakote, and that has led me to the emerging story about
and polycystic ovarian syndrome, a story summarized via that link.
Note the related or identical story about "metabolic
When you've read those, you'll still have this question
though: will it go away? So, while we're waiting to get more information
on that here are two ideas. First, I strongly suspect that exercise
counteracts the syndrome. Even if you have to walk twice a day to get
enough exercise, I'm pretty sure this would start things in the right
direction. The more aerobic, the better, it looks like to me. No
evidence on this so far.
Meanwhile, at least your next "mood
stabilizer" could be one that doesn't cause weight gain. Read
Good luck to you with all that.
Published July, 2002